Alert archive / California / Storm Watches in 2011

Storm Watch 1, NWS Los Angeles, CA

March 18, 2011

NWS Los Angeles, CA issued this storm watch at Mar 18, 2011, 2:35 PM PDT. It took effect at Mar 19, 2011, 11:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 18, 2011, 2:35 PM PDT (21:35 UTC)
In effect from
Mar 19, 2011, 11:00 PM PDT
Expired
Mar 19, 2011, 9:32 AM PDT
In force
Issued by
NWS Los Angeles, CA

What forecasters said that day

The local office's own words before this storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this storm watch went out at Mar 18, 2:30 PM PDT, 5 minutes earlier.

Area forecast discussion, Mar 18, 2:30 PM PDT, 5 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
230 PM PDT FRI MAR 18 2011

.SYNOPSIS...

THE FIRST IN A SERIES OF STORMS WILL MOVE INTO THE CENTRAL COAST
LATER TODAY WHICH WILL AFFECT OUR AREA THROUGH SATURDAY MORNING. A
SECOND STRONGER SYSTEM IS EXPECTED LATE SATURDAY THROUGH
MONDAY...WITH PERIODS OF HEAVY RAIN...MOUNTAIN SNOW AND GUSTY WINDS.
A SERIES OF FRONTAL SYSTEMS MAY BRING A WET UPCOMING WEEK.
TEMPERATURES WILL FALL WELL BELOW AVERAGES THROUGH THE PERIOD.

&&

.SHORT TERM (TODAY-MON)...ONE LAST REALLY NICE DAY ACROSS THE AREA
TODAY BEFORE WEEKEND WETNESS SETS IN. OUR FIRST SYSTEM, BY FAR THE
WEAKER OF THE TWO, IS STARTING TO MOVE INTO SLO COUNTY THIS
AFTERNOON. 12Z AND 18Z MODELS DEFINITELY FASTER WITH THIS ONE, BUT
OTHERWISE ABOUT THE SAME AS FAR AS PRECIP POTENTIAL GOES. NOT A
MAJOR PRECIP MAKER BUT ENOUGH TO WET THE GROUND IN MOST AREAS. THE
BULK OF THE PRECIP WILL BE THROUGH THE AREA BY AROUND SUNRISE AND
SOME AREAS MAY ACTUALLY SEE A LITTLE SUN IN THE MORNING BEFORE
CLOUDS START INCREASING LATER ON IN THE DAY. RAIN AMOUNTS EXPECTED
TO BE GENERALLY A QUARTER INCH OR LESS, THOUGH LOCALLY HIGHER ALONG
THE NORTH SLO COUNTY COAST. MAY GET AN INCH OR TWO OF SNOW WITH IT
BUT NOT WORTHY OF AN ADVISORY AT THIS POINT.

A WARM FRONTAL PATTERN WILL DEVELOP LATER SATURDAY INTO SATURDAY
NIGHT, INCREASING SOUTH TO SOUTHEAST FLOW AND LOW LVL MOISTURE.
ALTHOUGH NOT REALLY DEPICTED WELL ON THE GFS, THE NAM AND LOCAL WRF
MODELS BOTH PICKING UP ON DECENT UPSLOPE PRECIP SATURDAY NIGHT,
ESPECIALLY ACROSS SRN SBA COUNTY AND IN THE VENTURA COUNTY MTNS.
THIS IS A VERY PLAUSIBLE SCENARIO, ESPECIALLY IF THE BOMBING SURFACE
LOW DEVELOPS OFF THE CENTRAL COAST SATURDAY NIGHT AS INDICATED ON
THE NAM. THE 18Z WASN'T QUITE AS DEEP AS THE 12Z, BUT STILL QUITE
IMPRESSIVE. WENT AHEAD AND INCREASED POPS AND QPF SAT NIGHT AS A
RESULT.

STILL DEALING WITH TIMING DISCREPANCIES IN THE MODELS WITH THE MAIN
FRONTAL BAND SUNDAY INTO SUNDAY NIGHT. DEPENDING ON MUCH DEEPENING
OF THE SURFACE LOW OCCURS OFFSHORE, THIS MAY DELAY THE ARRIVAL OF
THE HEAVIER PRECIP FURTHER SOUTH, BUT EITHER WAY IT LOOKS LIKE MOST
AREAS SHOULD SEE A GOOD 4-8 HOURS OF MODERATE TO OCCASIONALLY HEAVY
PRECIP ONCE THE MAIN FRONT MOVES THROUGH EITHER LATE SUNDAY OR
SUNDAY NIGHT. STRONG SOUTHEAST WINDS AHEAD OF IT SUNDAY ASSOCIATED
WITH RAPIDLY FALLING SURFACE PRESSURES TO THE NORTH MAY EXCEED
WARNING LEVELS, ESPECIALLY NORTH OF PT CONCEPTION AND IN THE MTNS.
MAY ALSO GET SOME MTN WAVE ACTIVITY OVER THE SAN GABRIELS RESULTING
IN STRONG SOUTHERLY WINDS IN THE ANTELOPE VALLEY, ESPECIALLY IN THE
FOOTHILLS.

PRECIP SHOULD TAPER OFF PRETTY RAPIDLY EARLY MONDAY, BUT THE TROF IS
STILL OVERHEAD AND PLENTY OF MOISTURE AND SOME COOLING ALOFT SHOULD
BE ENOUGH TO TRIGGER SHOWERS THROUGH THE DAY. WILL HAVE TO WATCH FOR
POSSIBLE THUNDERSTORMS, ESPECIALLY WITH THE COLDER AIR NORTH OF PT
CONCEPTION.

RAINFALL TOTALS WITH THE SECOND SYSTEM HAVE BEEN RAISED DUE TO THE
INCREASE IN SOUTHERLY FLOW AND RATHER ABUNDANT MOISTURE. PWAT'S NOT
EXCESSIVE, BUT CERTAINLY ENOUGH LOW LVL MOISTURE TO GENERATE
WIDESPREAD HEAVY RAIN. TOTALS HAVE BEEN INCREASED TO 2-4 INCHES
COAST AND VALLEYS THROUGH MONDAY AND 4-8 IN THE FOOTHILLS AND MTNS.
IF LATER MODELS START TO SCALE BACK ON THE LOW LVL SOUTHERLY FLOW,
AS THE 18Z DID TODAY, THESE NUMBERS WILL LIKELY BE ON THE HIGH SIDE.

SHOULD BE A GREAT SNOW PRODUCER FOR THE MTNS, ESPECIALLY ABOVE 6000
FEET. SNOW LEVELS EXPECTED TO HOVER AROUND 5000 FEET FOR THE EVENT,
SLIGHTLY LOWER SATURDAY EVENING AND SOMEWHAT HIGHER SUNDAY WITH THE
WARMER AIR AHEAD OF THE FRONT. BUT HIGHER ELEVATIONS SHOULD EASILY
SEE 1-2 FT OF SNOW AND POSSIBLY AS MUCH AS 3 FT.

SOMETHING ELSE TO WATCH FOR SUNDAY WILL BE THE IMPACTS AT THE COAST
WITH THE HIGH TIDES, STRONG WINDS, HEAVY RAIN, AND HIGH SURF. THERE
MAY BE SOME COASTAL FLOODING ISSUES TO CONSIDER AS THESE FACTORS
COME TOGETHER LATER SUNDAY. TIDES ARE PEAKING AROUND 6 FT ON SUNDAY
EVENING.

.LONG TERM (TUE-FRI)...SHOULD BE RELATIVELY QUIET ON TUESDAY. EXPECT
A FAIR AMOUNT OF SUNSHINE MOST AREAS BUT HIGHS STILL WELL BELOW
NORMAL. ANOTHER SYSTEM EXPECTED FOR WED AND THERE IS A GOOD CHANCE
OF AT LEAST SOME LIGHT PRECIP WITH IT IN MOST AREAS BY AFTERNOON.
GENERALLY QUIET AGAIN THU BEFORE YET ANOTHER SYSTEM FOR EXPECTED FOR
FRI.

&&

.AVIATION...18/1800Z.
FAIR CONFIDENCE IN THE 18Z TAFS. EXPECT A GRADUAL INCREASE IN CLOUDS
ACROSS THE FORECAST AREA AS THE FIRST IN A SERIES OF FRONTAL SYSTEMS
PUSHES INTO THE AREA TONIGHT AND SATURDAY. THERE WILL PROBABLY BE
SOME MINOR TIMING ADJUSTMENTS IN THE FUTURE TAF RELEASES...BUT THE
STORY REMAINS THE SAME. THE FREEZING LEVEL IS AROUND 8 KFT.

KLAX...FAIR CONFIDENCE IN THE 18Z TAF.

KBUR...FAIR CONFIDENCE IN THE 18Z TAF.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
STORM WATCH (SEE LAXMWWLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...WOFFORD
AVIATION...SWEET
SYNOPSIS...BARTLING

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Mar 18, 6:00 AM PDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT FRI MAR 18 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-191300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT FRI MAR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

HIGH SURF WILL AFFECT WEST FACING BEACHES OF VENTURA COUNTY AND THE
CENTRAL COAST TODAY AND TONIGHT.

THERE WILL BE A HIGH RISK OF RIP CURRENTS ON ALL AREA BEACHES TODAY
AND TONIGHT.

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

HIGH SURF WILL AFFECT WEST FACING BEACHES OF VENTURA COUNTY AND THE
CENTRAL COAST SATURDAY.

THERE WILL BE A HIGH RISK OF RIP CURRENTS ON ALL AREA BEACHES
SATURDAY.

THERE WILL BE LIGHT TO LOCALLY MODERATE RAIN SATURDAY. A MUCH
STRONGER STORM SYSTEM WILL BRING PERIODS OF HEAVY RAIN AND MOUNTAIN
SNOW TO THE REGION SUNDAY THROUGH EARLY MONDAY. THE RAIN WILL LIKELY
PRODUCE WIDESPREAD PONDING OF WATER ON AREA ROADWAYS...WITH FLOODING
OF LOW LYING AREAS AND INTERSECTIONS. THERE IS A CHANCE THAT
RAINFALL RATES COULD BE HIGH ENOUGH TO CAUSE PROBLEMS IN AND BELOW
THE RECENT BURN AREAS. STRONG AND POSSIBLY DAMAGING SOUTH WINDS WILL
AFFECT MUCH OF THE REGION SUNDAY AFTERNOON THROUGH SUNDAY NIGHT.

ANOTHER STORM SYSTEM MAY AFFECT THE REGION DURING THE MIDDLE OF NEXT
WEEK.

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DB

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 9:25 AM PDTSmall Craft Advisory for Hazardous SeasLOX35 hr
Mar 18, 3:07 PM PDTHigh Wind WatchLOXLos Angeles, Santa Barbara31 hr
Mar 18, 3:07 PM PDTWinter Storm WatchLOX15 hr

Nearby

Storm Watches in California, 2011Every storm watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.